North Carolina, 2003

Hail and Damaging Winds in North Carolina, May 2, 2003

May 2, 2003 · NWS RAH · 15 events in 11 counties and zones

10 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 2:00 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 2, 2:00 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI MAY 2 2003

INSTABILITY IS IN NO SHORT SUPPLY AND TSRA WILL BE REACHING THE
WESTERN CWFA AROUND 500 PM. WILL THUSLY ADD LIKELY EVENING POPS TO
THE WEST AND CENTRAL ZONES. THIS INITIAL VORT MAX WILL BE FOLLOWED
BY ANOTHER IMPULSE WHICH WILL PUSH THE FRONT THROUGH LATER
TONIGHT...BUT THE LATER FRONTAL PASSAGE WILL HAVE LESS
THERMODYNAMICALLY TO WORK WITH. WILL END THE CHANCE POPS BEFORE
MORNING. TOMORROW SHOULD BE FAIRLY TRANQUIL WITH NORTHERLY FLOW
AHEAD OF THE STRONGER COOL AIR ADVECTION EARLY TOMORROW NIGHT AS THE
UPPER SHORT WAVE ROTATES THROUGH. WILL HAVE CHANCES TOMORROW
AFTERNOON OVER ALL OF THE AREA...WITH LINGERING CHANCES OF SHOWERS
INTO THE NIGHT ACROSS THE NORTHERN TIER AS THE UPPER DYNAMICS SWING
BY. HIGH 70 TO 75 TOMORROW AND A COUPLE OF DEGREES COOLER SUNDAY AS
THE RIDGING BUILDS DOWN.

MONDAY ONWARD...
MODELS SEEM NOW TO INDICATE THE LOW PRESSURE WELL WEST OF THE STATE
ON MONDAY WILL HAVE A WARM FRONT MOVING NORTH THROUGH THE FORECAST
AREA MONDAY EVENING/NIGHT. TEMPERATURES WILL BE BUMPED UPWARD A BIT
AND WINDS ADJUSTED FOR TIME PERIODS BETWEEN THE WARM FRONT MOVING
THROUGH AND THE COLD FRONT ON THURSDAY. THE TIMING OF THE COLD FRONT
HAS SLOWED CONSIDERABLY WITHIN THE GUIDANCE. CONVECTION WILL REMAIN
WITHIN THE CHANCE CATEGORIES THROUGH THE PERIOD.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, May 2, 4:26 AM EST, 12 hours 39 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-031025-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

AN APPROACHING COLD FRONT FROM THE NORTHWEST MEETING WARM MOIST AIR
OVER THE AREA LATE TODAY WILL INCREASE THE THREAT OF ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS MAINLY IN THE
NORTHWEST HALF OF CENTRAL NORTH CAROLINA THIS EVENING AND EARLY
TONIGHT.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, May 2, 4:10 PM EST, 55 minutes before
NCZ021>025-038>042-073>077-083>086-088-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL NORTH CAROLINA...

A LINE OF THUNDERSTORMS...SOME OF WHICH ARE SEVERE...IS APPROACHING
CENTRAL NORTH CAROLINA. THESE STORMS ARE MOVING TO THE EAST AT 40
MILES AN HOUR. A FEW SEVERE THUNDERSTORMS AT 5 PM JUST NORTHWEST OF
WINSTON SALEM ARE NOT EXPECTED TO THREATEN THE TRIAD. THE LINE OF
STORMS WILL REACH THE WESTERN PARTS OF THE TRIAD AND THE ALBEMARLE
WADESBORO AREA NEAR 6 PM. HILLSBOROUGH SANFORD AND RAEFORD MAY SEE
STORMS AS EARLY AS 730 PM...WITH STORMS TO GOLDSBORO AND ROCKY MOUNT
BEFORE 9 PM. SOME GENERATION OF THUNDERSTORMS MAY OCCUR AHEAD OF THE
LINE...THROWING THIS TIMING OFF.

NUMEROUS REPORTS OF DAMAGING WINDS AND HAIL HAVE BEEN RECEIVED FROM
THESE STORMS AS THEY MOVED THROUGH THE MOUNTAINS AND FOOTHILLS.
RESIDENTS IN AND NEAR THE WATCH AREA SHOULD CLOSELY MONITOR LOCAL
RADIO OR TELEVISION FOR POSSIBLE WARNINGS THIS EVENING.

RLH

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
May 2, 5:05 PM EST
Where
Stanly County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -80.133

Numerous trees were blown down countywide.

Hail, Forsyth

When
May 2, 5:23 PM EST
Where
Forsyth County, Winston Salem
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.883, -79.200

Thunderstorm Wind, Davidson

When
May 2, 5:30 PM EST
Where
Davidson County, 3 mi W of Thomasville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.100, -80.250

Trees were blown down and some roof debris was blown onto a road.

Hail, Davidson

When
May 2, 5:30 PM EST
Where
Davidson County, Lexington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -80.283

Thunderstorm Wind, Forsyth

When
May 2, 5:30 PM EST
Where
Forsyth County, Lewisville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -80.267

About a dozen trees were blown down.

Thunderstorm Wind, Anson

When
May 2, 5:30 PM EST
Where
Anson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -80.417

Trees were blown down across the county.

Hail, Montgomery

When
May 2, 5:45 PM EST
Where
Montgomery County, Uwharie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.000, -80.083

Hail, Guilford

When
May 2, 5:50 PM EST
Where
Guilford County, High Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -80.250

Thunderstorm Wind, Davidson

When
May 2, 5:55 PM EST
Where
Davidson County, Welcome
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -79.700

Trees were blown down.

Thunderstorm Wind, Richmond

When
May 2, 5:59 PM EST
Where
Richmond County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -80.000

Trees were blown down countywide.

Thunderstorm Wind, Forsyth

When
May 2, 6:00 PM EST
Where
Forsyth County, Winston Salem
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -80.267

Trees were blown down near Highway 52 and Fishel Road.

Thunderstorm Wind, Randolph

When
May 2, 6:00 PM EST
Where
Randolph County, Archdale
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

Trees and powerlines were blown down.

Hail, Scotland

When
May 2, 6:05 PM EST
Where
Scotland County, Laurinburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.917, -79.967

Thunderstorm Wind, Moore

When
May 2, 6:10 PM EST
Where
Moore County, Southern Pines
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.767, -79.450

Trees were blown down.

Thunderstorm Wind, Hoke

When
May 2, 6:30 PM EST
Where
Hoke County, Antioch
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -79.400

A trailer was blown over and trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354626, 5355862, 5354625, 5354627, 5354628, 5354629, 5354630, 5354634, 5354632, 5354631, 5354633, 5354635, 5354636, 5354637, 5354638.